MPN Voice
3,086 members4,688 posts

CN: question about periods -

-

-

-

-

-

-

Hello, I'm 37yo and was diagnosed with ET two months ago. My platelets started rising seven years ago, and I've been experiencing symptoms for four years. For the past six months I've been getting really bad period pains, with D and V, and think it's connected to a jump in my platelet count. Do you think I can blame my high platelet count for this addition to the joy of periods? I'm going to ask my haematologist about it and was wondering if anyone else on here has been experiencing this annoyance too...

12 Replies
oldestnewest

Certainly a possibility: I had problems because my red count and HCT was high and my blood was too thick to operate normally.

1 like
Reply

Interesting (and awful for you, I’m sorry!), that’s what I was thinking... how did you manage with these issues?

Reply

stay calm and carry on! dreadful diagnostics from nhs - just thought i was menopausal!

1 like
Reply

Dreadful diagnostics sounds all too familiar - it’s taken me four years of symptoms to get my ET diagnosis. My platelets were steadily rising but my GPS didn’t think to look at my bloods - despite me specifically asking them to as my Mum had PV and MF - until I went through a printout of my blood test results and highlighted the high platelets... I’d even asked them to do the JAK2 test and they said it wasn’t necessary - turns out I’m JAK2+. I’m with a different GP practice now!

Reply

Yes, it can have an effect - periods can get heavier. Haem cut aspirin to every other day and prescribed tranexamic acid (which makes blood more clotty and limits bleeding - I know, counter intuitive but OK!). Also mefanamic acid may help with pain. And iron tablets might help with any anaemia. But you’ll need omeprazole to counter the indigestion of that mix! Best to get advice from haem and possibly gynaecologist - but latter may need to work on advice of haem. Good luck.

1 like
Reply

Thanks Ebot! I’ll make a note of all this. I’ve just started getting indigestion and reflux and other fun digestive stuff too, which I’m guessing could be all the aspirin I’m taking, so need to thrash it all out with my drs. Men are so fortunate not to have to go through the monthly cycle.

Reply

Hi Lucy

I have ET on HU 500mg daily 1000mg Sundays. I was taking 75mg Asprin, but now take clopidogrel. After diagnosis and starting medication my periods became extremely heavy, not so much pain. The only option that worked for me, was to have the coil fitted. My periods stopped straight after and iv had no issues since. Due to have it removed this December. Best to get advice from your GP or a gynaecologist. Hope you find the help you need.

1 like
Reply

Thank you, it’s sounding like I need a coil fitted... Good luck without yours... My haematologist seems sympathetic so far, and I’m seeing her and a GP next week, so will get some treatment one way or another.

Reply

Hi I saw my haematologist yesterday and discussed the fact that my periods had become very heavy, she said it was the Asprin that was causing it and has prescribed me tranexamic acid if needed. Just was a relief to know why and it fits that they have been heavy since starting the Asprin even though it is a low dose.

1 like
Reply

Hi Jen76, I hope the treatment sorts it out for you, good luck and please keep me posted!

Reply

Hi Lucy

In my experience a high platelet count was definitely responsible for very painful periods and absolutely nothing to do with taking aspirin. I was diagnosed in 2002 following a routine antenatal blood check with a count of 1900. For several years before that my periods had been absolute excruciating (and presumably during these years I would have had a high count but as had not had blood checked had no idea I had ET). Having gone through 2 labours I can say that the pain was on the same level as early stages of contractions. I was on interferon for 10 years with daily aspirin which kept my platelets at below 400 and had pain free periods through time. I switched to HU and daily asprin but couldn't cope with the effects of a high dose one the rest of my counts (neuts and white cells) so was on a low dose which eventually meant platelets rose to around 1000, and with the rise came the return of the painful periods. My non medical lay persons theory is that the high platelets means blood and lining clots more and is thicker so womb essentially has to contract to expel. That could be nonsense but whatever the reason yes I have found high platelets means heavy painful periods. I had a mirena coil fitted a few years ago which stopped my periods completely so that is how I am coping with high platelet level as the pain was actually debilitating.

BW

jenny

1 like
Reply

Thanks Jenny, this is all very interesting. I’m going to talk to my drs about it all, and how to manage this. As you say, the pain is debilitating, plus now I’ve started vomiting on day one of my period, which is just vile. There’s no way I could go to work on that day. Urgh. Thanks a lot, ET! But seriously, I will talk to my doctors. Thanks for your reply.

Reply

You may also like...